Hail, El Paso
- When
- May 29, 2:25 PM MST to 2:28 PM MST
- Where
- El Paso County, 4.52 mi WNW of Falcon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.950, -104.700
Thunderstorms developed across the Pikes Peak region and plains on this day along a surface low and boundary extending from around Teller County southeast through Las Animas County. This served as a focus for severe thunderstorms, with large hail up to one and a half inches noted across the Pikes Peak region, and a tornado observed across Las Animas County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Thunderstorms developed across the Pikes Peak region and plains on this day along a surface low and boundary extending from around Teller County southeast through Las Animas County. This served as a focus for severe thunderstorms, with large hail up to one and a half inches noted across the Pikes Peak region, and a tornado observed across Las Animas County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 29, 10:42 AM MST, 3 hours 43 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 1142 AM MDT Sat May 29 2021 .SHORT TERM...(Today and tonight) Issued at 348 AM MDT Sat May 29 2021 ...Severe storms possible across southeast Colorado... ...Heavy rain and flash flooding possible far southeast plains... Main short term concerns: 1) Severe storm potential across the southeast plains this afternoon, with hail up to 2 inches in diameter, gusty winds to 70 mph and isolated tornadoes. 2) Heavy rain and flash flooding potential across the far southeast plains late this afternoon and evening. Current water vapor imagery and upper air analysis continues to indicate modest westerly flow aloft across the region, with stronger westerly flow noted across the Intermountain West and into the Northern Rockies as a broad upper trough continues to translate across the Northern Tier. Water vapor imagery is also indicating an embedded disturbance translating across the Great Basin at this time. At the surface, a weak lee low is noted southwest of LHX, with low level south to southeast low level flow keeping dew pts in the lower 50s across the far southeast plains as of 3 AM. Latest models indicate an increase in westerly flow aloft across the region through the afternoon and evening, as the Great Basin embedded wave continues to translate across the central Rockies. This will allow said lee low to strength across plains and keeping easterly low level flow and moisture in place with sbcape of 1500- 2500 j/kg progged through the afternoon. With the low level easterly flow, there looks to be enough shear (30-40kts) to support rotating updrafts and super cellular storms this afternoon. Most of the high res cams indicate convective initiation across the higher terrain between 17Z-20Z, with storms then continuing across the I-25 Corridor through the afternoon and out across the far southeast plains through the evening, where they could potentially congeal into the MCS as they continue into southwestern Kansas and the western Oklahoma Panhandle through the overnight hours. Current models continue to indicate the best potential for severe storms being generally east of a Colorado Springs to Kim line, especially across the Palmer Dvd and Raton Mesa, where effective shear will be maximized. Storms this afternoon will be capable of producing large hail up to 2 inches in diameter, damaging wind gusts up to 70 mph, as well as isolated tornadoes. Storm threats starts to transition to gusty winds, heavy rain and flash flooding through the evening across the far southeast plains, with models indicating storms slowly sliding south and east along thetae ridge across the western Oklahoma panhandle and western Kansas. WPC Day 1 excess rain outlook has pushed the slight risk across the far southeast plains, with model qpf's of 2 to 3 inches across this area. The passing wave and convection will push a frontal boundary through eastern Colorado this evening, with moist easterly upslope developing low clouds and fog across the plains through the overnight hours and early Sunday morning. Further west of the Front Range, isolated showers and thunderstorms will be possible through the afternoon and early evening with partial clearing expected overnight, though could see some stratus start to push west across the mid and into the upper Arkansas river valley by early Sunday morning. .LONG TERM...(Sunday through Friday) Issued at 348 AM MDT Sat May 29 2021 ...Wet for Sunday and Memorial Day with a few strong to severe storms possible southeast mountains on Sunday and potential for burn scar flash flooding both days... Cool moist upslope flow will be in place across the plains and eastern slopes of the southeast mountains Sunday morning, with even a good push up the Arkansas River valley into Chaffee county. These areas will start out cloudy for Sunday with some isolated to scattered showers. Forcing from a disturbance ejecting out ahead of the western U.S. upper trough will move across the region during the afternoon triggering widespread showers and thunderstorms across the mountains. Still could be looking at the potential for a few severe thunderstorms across the southeast mountains and interior valleys (San Luis, Wet Mountain, Upper Arkansas) if sufficient surface heating can act on high dew points. HREF means show CAPE values of around 1000 j/kg across this region with deep layer shears around 40 kts. This would be sufficient for a few supercell thunderstorms if we don't get widespread convection going too early with too much outflow interactions. CAMS do show some updraft helicity swaths across the mountains, and given the potential for parameters to be in place, its difficult to argue with this scenario. This will also raise concerns for flash flooding, especially for burn scars. We may need flash flood watches for Sunday as this event nears. Think plains will stay capped much of the day, but with forcing ejecting eastward during the late afternoon and evening, should see one or more convective clusters push east into the plains. Models differ with where heavier QPF will be across the plains with some favoring the Palmer Divide associated with the stronger forcing aloft and another northeast surge behind the cold front. Others focus heavier QPF along the surface front across the southern border areas or just south of our area as low level jet cranks up and upglides over frontal boundary. Tend to favor the latter scenario but do think there will be some activity which moves off into the adjacent I-25 corridor/Palmer Divide region during the evening hours. Soundings are deeply saturated with thin tall CAPE distribution, indicative of heavy rainfall potential. Will carry high pops into the overnight hours favoring the I-25 corridor and southern border areas for higher values. Activity may linger well into the night before decreasing Monday morning. Snow levels Sunday night drop to between roughly 10.5k to 11.5 kft so higher peaks will likely see some heavy wet snowfall accumulations. Memorial Day Monday looks to be a cool and more stable pattern for the eastern half of the area in wake of Sunday nights activity. However with the upper trough still overhead, the mountains and valleys should see another round of showers and thunderstorms firing rather early in the day. Snow levels rise to between 11-12kft but still could see some heavy wet snow accums above this level. Locally heavy rainfall will be possible below these elevations which will put burn scars at risk for flash flooding once again. With lighter winds aloft, deep layer shears are weaker this day but still couldn't rule out a strong storm or two over the mountains and valleys where heating can act on pooling low level moisture. Thunderstorms would be more pulsey in nature and mainly over the western 1/3rd of the area as southeast mountains may get going too early to realize as much instability as compared to Sunday. Once again, activity pushes out onto the plains during the afternoon and evening with the main risk being locally heavy rainfall though heavier QPF amounts may hug closer to the mountains given less instability farther east where cooler airmass will stay entrenched. Upper trough moves east of the area for Tuesday which marks the beginning of a warming and drying trend. There will still be sufficient lingering moisture for isolated to scattered afternoon and evening showers and thunderstorms over the mountains most days. Isolated embedded strong storms may be possible for Tuesday and Wednesday across the mountains given northwest flow aloft and deep layer shears running around 30 kts at times...but these should be farther and fewer in between. Upper ridging and weaker flow aloft for Thursday through Saturday should keep storms on the weaker side of the spectrum, but storm motions will also be slower which will keep a continued low risk for burn scar flash flooding each afternoon and evening through the extended. -KT && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1132 AM MDT Sat May 29 2021 At KPUB and KCOS, scattered thunderstorms expected from 20z-03z, with the potential for MVFR conditions, hail and gusty winds at both terminals. MVFR/occasional IFR cigs with a few showers and patchy fog then likely overnight into Sun morning as moist upslope flow develops. Widespread -shra/-tsra forecast for Sun afternoon. At KALS, VFR the next 24 hrs, with gusty s-sw winds this afternoon. Mountains surrounding the valley may see some -tsra this afternoon and evening, though expect most storms to stay close to the high terrain. Better chance of tsra at the terminal on Sun. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MW LONG TERM...KT AVIATION...PETERSEN
Hazardous Weather Outlook National Weather Service Pueblo CO 1144 AM MDT Sat May 29 2021 COZ058>089-093>099-301745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1144 AM MDT Sat May 29 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Severe thunderstorms will be possible across the southeast plains this afternoon and early evening. The best chance of severe storms will be generally east of a line from Colorado Springs to Kim. Large hail to 2 inches in diameter, damaging wind gusts to 70 mph and an isolated tornado will all be possible. In addition to the severe weather potential, the storms will be capable of producing very heavy rain, leading to the potential for flash flooding, especially across the far southeast plains later this evening and into early Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday Scattered to numerous showers and thunderstorms will be possible across south central and southeast Colorado Sunday and Monday. A few strong to severe storms will be possible across the southeast mountains, Wet Mountain Valley and upper Arkansas River valley on Sunday where hail up to around 1 inch in diameter and wind gusts up to 60 mph will be possible with the stronger storms. Otherwise, lightning and locally heavy rainfall will be possible with all storms both days. This could lead to an elevated risk for flash flooding, particularly on burn scars, though urban areas could also be impacted. Heavy wet snow can be expected at times across the higher peaks above 11000 feet through Monday. Local accumulations of up to a foot will be possible, especially for Pikes Peak and the Sangre De Cristo mountains. Isolated to scattered showers and thunderstorms will be possible each day for Tuesday through Friday. A strong storm or two will be possible across the mountains Tuesday and Wednesday with lightning, small hail and wind gusts up to 50 mph possible. Locally heavy rainfall will also be possible with the more intense storms which will keep at least a low end risk for flash flooding on the more susceptible burn scars each day. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely across the southeast plains this afternoon and evening. 10/31
Special Weather Statement National Weather Service Pueblo CO 123 PM MDT Sat May 29 2021 COZ074-087-088-291945- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 123 PM MDT Sat May 29 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUERFANO AND WEST CENTRAL LAS ANIMAS COUNTIES UNTIL 145 PM MDT... At 122 PM MDT, Doppler radar was tracking a strong thunderstorm near Gulnare, moving east at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Aguilar and Gulnare. This storm has the potential to intensify and become severe. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3732 10489 3746 10487 3752 10451 3725 10450 TIME...MOT...LOC 1922Z 269DEG 11KT 3739 10480 Hodanish
Special Weather Statement National Weather Service Pueblo CO 131 PM MDT Sat May 29 2021 COZ081-084-085-291945- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft CO- 131 PM MDT Sat May 29 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EL PASO COUNTY UNTIL 145 PM MDT... At 130 PM MDT, Doppler radar was tracking a strong thunderstorm over southwestern Colorado Springs, moving east at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Southern Colorado Springs, Fountain, Stratmoor, Schriever AFB, Fort Carson, Security, Peterson AFB, Security-Widefield and Cimarron Hills. This storm has the potential to intensify and become severe. LAT...LON 3869 10489 3880 10487 3888 10451 3861 10451 TIME...MOT...LOC 1930Z 269DEG 11KT 3874 10482 Hodanish
Special Weather Statement
National Weather Service Pueblo CO
137 PM MDT Sat May 29 2021
COZ084-085-292000-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
137 PM MDT Sat May 29 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL EL PASO COUNTY
UNTIL 200 PM MDT...
At 136 PM MDT, Doppler radar was tracking a strong thunderstorm near
Peyton, or 19 miles northeast of Colorado Springs, moving east at 15
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Peyton.
This storm has the potential to intensify and become severe.
LAT...LON 3883 10441 3898 10465 3910 10466 3913 10463
3913 10430
TIME...MOT...LOC 1936Z 269DEG 11KT 3905 10458
HodanishPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
153 PM MDT SAT MAY 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 6 ENE BLACK FOREST 39.06N 104.60W
05/29/2021 M0.88 INCH EL PASO CO TRAINED SPOTTER
&&The Pueblo radar (KPUX), 71 km away, was scanning. The volume nearest the first event began at 21:24 UTC.
13 hail, 1 tornado. Local standard time, as filed.
Large tornado via social media. Numerous reports from storm chasers in the vicinity of large tornado.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2021Every state in 2021This day in weather historyThe tornado archive for Colorado, 2021Warnings in Colorado, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 963174, 963175, 963176, 963177, 963178, 963179, 963180, 963181, 963182, 963183, 963188, 963184, 963185, 963186.